Can hearing loss be a side effect of chemotherapy?

2 answers | Last updated: Nov 22, 2016
A fellow caregiver asked...

My father's hearing has progressively gotten worse since the start of his chemo. Is this a side effect and will it return to normal once the treatment is done?



Community Answers

Hearingdoc answered...

Depending on which treatment he is receiving for chemo, Yes. Many chemo agents are considered "ototoxic" meaning damaging to the hearing. It is typically a high frequency hearing loss found in both ears since the medication is systemic through the body. The only way to know is to have an evaluation and monitor it after each treatment, called ototoxicity monitoring. This can be performed by any audiologist. Unfortunately, although possible, most of the damage is permanent. But the good news is that high frequency hearing loss is relatively easy to fit with hearing aids should he desire amplification.

Hope that helps!


A fellow caregiver answered...

It's ok if you have high frequency hearing loss, but mine is the low frequency hearing loss. People talking sound like my ears are plugged and won't open up. I can't hear TV any more without caption. My husband has a a very deep voice and I can't hear him at all unless he is right in front of me. I am going to go to an ENT doctor and have him clean out my sinsus as well. Cisplatin chemo is the worse for hearing loss. If you have a choice don't pick cisplatin.